North Carolina, 2018

Damaging Wind in North Carolina, June 2, 2018

June 2, 2018 · NWS ILM · 1 event in 1 county or zone

A pre-frontal trough produced strong storms in southeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A pre-frontal trough produced strong storms in southeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 2, 7:13 PM EST, 17 minutes earlier.

Area forecast discussion, Jun 2, 7:13 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
813 PM EDT Sat Jun 2 2018

.SYNOPSIS...
Above normal temperatures will prevail through Sunday, with
showers and a few thunderstorms preceding a cold front Sunday
night. Drier, and slightly cooler air will spread across region
Monday into Tuesday. Hot daytime temperatures will return mid
through late week, as an upper ridge expands from the west.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 800 PM Saturday...Convection has fought an h6-h4 dry layer
all afternoon, remaining sub-severe, but almost severe at FLO
just after 23z, registering a 49 kt wind gust there, as high
downdraft CAPES were tapped in to. The dryish air in concert
with diurnal cooling will bring a trend to mellower updrafts
overall through evening, though outflows and mergers will allow
updraft pulses. Surface boundary to the north shows a down-tick
in convective strength as well. After 4z, little convection is
expected over land, particularly with subsidence in wake of a
short-wave adding another capping layer.

As of 506 PM Saturday...Convective-intensity solutions vary
among the HRRR, NSSL WRF, and SPC SREF models, but one concern
into evening is high 'Downdraft CAPE' and dry mid-level air
entrainment. As of yet though, the arid air has hindered updraft
depth more than enhance the downdraft wind threat. As one marginally
severe storm-merger cluster exits the coast off CHS and SAV, the
focus will shift to the surface boundary dropping south across SE NC
that will see convection fill in with near peak diurnal heating, and
associated convergence. The dry layer aloft may limit intensity here
as well, and diurnal cooling late, and an exiting short-wave, will
likely end most convection before midnight.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...A cold front will move through Sun night
into Mon morning. Convection ahead of the front will be on our
doorsteps, just entering our western portions of our forecast area,
Sun eve. Looks like the main shwr/tstm activity will begin early to
late evening Sun moving from W-NW to E-SE across the area, with last
of any showers moving off shore right around daybreak on Mon morning
as front makes its way off shore. Pcp water initially near 1.6
inches will spike up to nearly 2 inches in convection through Sun
eve/night, but will drop down close to an inch by Mon aftn and down
less than inch by Mon eve in deep NW flow. Should be able to tap
into into some elevated CAPE with convective indices showing best
chance between 03 and 06Z inland, reaching the coast mainly after
midnight.

Monday will be dry and sunny with temps up between 85 and 90 most
places. By Mon aftn, moisture profiles just show a thin layer right
around 4 to 5k ft with some sct cu around. Dewpoint temps will drop
down from near 70 Sun evening ahead of the front down between 60 and
65 Mon aftn with some 50s inland. This will be some of the driest
air we've seen in a while. The 850 temps will drop about 5 to 6
degrees C between Sun eve and Mon eve. Overall a noticeable change
in air mass with some relief in humidity. Temps will drop into the
mid 60s for overnight lows Mon night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...An upper low across the Northeast states
Tue will pivot offshore Wed. An upper trough will hang back
and into the Southeast states through Thu. A vigorous shortwave
will swing across the Northeast states late next week, finally
taking the upper trough offshore of the East Coast Sat. At the
surface, high pressure, subsidence, a fair amount of dry air and
a capping inversion should make it difficult for showers and
thunderstorms to develop Tue and will keep the forecast dry. A
surface trough will move across the area Wed, but the dry air
still looks formidable and the FA will be under the influence
of NW flow. Did include a slight chance/small chance for
showers and thunderstorms Wed/Wed night and into Thu with
perhaps some cooler air upstairs helping to increase the
instability as precipitable water values increase. Confidence in
the forecast for Fri and Sat is still rather low, but given
precipitable water values may continue to climb, a front to our
S may be returning N and the flow aloft may still be NW, will
show an increase in the probability for showers and
thunderstorms as we head into next weekend.

Highs will be in the 80s this period, coolest Tue. A few inland
spots may still be near 90 beyond Tue. Lower dewpoints will
allow low temps away from the beaches to drop into the 60s
through mid week with Tue night being the coolest this period.
As dewpoints rise late week and next weekend, minimums will be
closer to the lower 70s.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 00Z...A good chance of VFR for this TAF valid period. A
band  of widely scattered showers from KFLO to W of KILM, is
shifting south early this evening. Thunderstorms have occurred
within this area but have so far been isolated and short-lived.
Latest Hi-res forecasts indicate this activity will continue
shifting S and may linger into mid-evening with KFLO most likely
to be affected with showers/VCTS. Other stronger storms
currently northwest of KILM/KLBT are associated with a cold
front and are moving southeast. Hi-res forecasts still
indicating these dissipating before reaching the northern
terminals. So confidence is low KLBT/KILM would be affected
attm. However, lingering showers however could affect KILM by
late evening and possibly persist overnight. Another thing will
need to watch for is the possibility outflows moving through the
terminals this evening and overnight with shifting winds.

Mos guidance indicates winds will continue to veer overnight and
by  tomorrow morning will be W-NW. A good amount of heating
will occur Sunday morning, and by late morning/early afternoon
the sea breeze will kick in and winds will become WSW-SW, a
little more SSW at KCRE/KMYR.

Extended Outlook...Mon-Thur, tempo MVFR/IFR possible in morning
fog/stratus 09z-13z, or briefly in isolated showers and TSTMS.
Otherwise VFR.

&&

.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...Winds ahead of a cold front will
increase to 15 to 20 knots tonight. Although a weak 9 sec SE
swell will be present in the spectrum, significant seas will be
dominated by a 3 to 4 ft 5 second period SW wind wave. This
will drive wave heights to 2-4 ft, with locally higher seas
possible late this evening before beginning to deamplify late
tonight.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Winds will veer from W-SW Sun night to N-NW
as a cold front crosses the waters early Mon morning. May see a
spike in winds right behind the front, but for the most part, winds
will remain in the 10 to 15 kt range in an off shore flow through
much of the period. Seas around 2 to 3 ft Sun eve may reach up to 3
to 4 ft mainly in the outer waters Mon morning as cold front moves
off to the east. Winds and seas will diminish further through late
Mon into Mon night with seas down less than 3 ft.

LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...N winds will hold on into Tue with a SW
flow returning ahead of a trough later Tue afternoon and Tue
night. Winds should back to the NE during Wed night as an area
of high pressure builds into the area, finally becoming easterly
during Thu. Wind speeds will be 10 kt or less, except up to 12
kt or so Thu. Seas will be 2 ft or less through the period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MJC
NEAR TERM...MJC
SHORT TERM...RGZ
LONG TERM...RJD
AVIATION...MRR
MARINE...DRH/RJD/RGZ
Hazardous weather outlook, Jun 2, 3:07 PM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
407 PM EDT Sat Jun 2 2018

AMZ250-252-254-256-032015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
407 PM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056-
058-059-032015-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
407 PM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-032015-
Inland New Hanover-
407 PM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Minor coastal flooding is possible along portions of the lower Cape
Fear River with the overnight high tide.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Jun 2, 6:21 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wilmington NC
721 PM EDT SAT JUN 2 2018

SCZ024-032-033-030015-
Marion SC-Florence SC-Dillon SC-
721 PM EDT SAT JUN 2 2018

...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL FLORENCE...
SOUTHWESTERN DILLON AND NORTHWESTERN MARION COUNTIES UNTIL 815 PM
EDT...

At 719 PM EDT, Doppler radar was tracking a couple of strong
thunderstorm near Mars Bluff, or 10 miles east of Florence, moving
southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.

Locations impacted include...
Florence, Marion, Pamplico, Quinby, Sellers, Blue Brick, Zion, Hyman,
Mars Bluff, Francis Marion University, Smithboro, Claussen,
Evergreen, Carolinas Hospital System, Mcleod Regional Medical Center,
Carolinas Hospital System - Marion, Carolinas Hospital System - Cedar
Tower and Health South Rehabilitation Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3424 7977 3425 7976 3425 7975 3430 7965
      3430 7963 3432 7962 3433 7960 3426 7922
      3394 7956 3421 7984
TIME...MOT...LOC 2319Z 305DEG 12KT 3422 7959

RGZ
Special weather statement, Jun 2, 6:32 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Wilmington NC
732 PM EDT SAT JUN 2 2018

SCZ055-056-030000-
Coastal Georgetown SC-Inland Georgetown SC-
732 PM EDT SAT JUN 2 2018

...WIND GUSTS TO 45 MPH ACROSS SOUTHERN GEORGETOWN COUNTY UNTIL 800
PM EDT...

At 732 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hampton Plantation State Park, or 11 miles north of McClellanville,
moving northeast at 20 mph., approaching Georgetown.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Georgetown, DeBordieu Colony, Yawkey South Island, Winyah Bay
Entrance and North Santee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3314 7928 3315 7935 3318 7940 3321 7943
      3322 7945 3324 7946 3324 7948 3325 7948
      3324 7949 3325 7955 3326 7955 3344 7912
      3338 7915 3329 7917 3324 7918 3320 7917
      3316 7920 3312 7925 3312 7927
TIME...MOT...LOC 2330Z 220DEG 17KT 3325 7949

8
Special weather statement, Jun 2, 6:47 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
747 PM EDT SAT JUN 2 2018

SCZ039-030030-
Williamsburg SC-
747 PM EDT SAT JUN 2 2018

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN WILLIAMSBURG COUNTY
UNTIL 830 PM EDT...

At 746 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saint Stephen, or 16 miles northeast of Moncks Corner, moving east at
20 mph.

Winds in excess of 40 mph will be possible with this storm.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.

Locations impacted include...
Earle, Gourdin and Trio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3332 7974 3337 7979 3337 7980 3340 7985
      3342 7986 3343 7988 3344 7987 3345 7989
      3345 7991 3350 7996 3350 7999 3351 7999
      3351 7960 3337 7963 3334 7968 3332 7967
      3331 7967
TIME...MOT...LOC 2346Z 274DEG 18KT 3341 7990

RGZ
Special weather statement, Jun 2, 7:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wilmington NC
804 PM EDT SAT JUN 2 2018

NCZ099-SCZ033-058-059-030045-
Columbus NC-Marion SC-Northern Horry SC-Central Horry SC-
804 PM EDT SAT JUN 2 2018

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN COLUMBUS...NORTHWESTERN
HORRY AND CENTRAL MARION COUNTIES UNTIL 845 PM EDT...

At 803 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Evergreen to near Gapway to near Rains.
Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding.

Locations impacted include...
Whiteville, Mullins, Horry, Tabor City, Loris, Chadbourn, Fair Bluff,
Boardman, Pee Dee Crossroads, Gapway, Brittons Neck, Rains,
Southeastern Community College, Williams, Galivants Ferry, Cherry
Grove, Sidney, Clarendon, Bayboro and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3429 7859 3378 7926 3404 7951 3407 7954
      3410 7953 3411 7936 3429 7917 3425 7913
      3431 7904 3436 7900 3438 7901 3440 7897
      3444 7896
TIME...MOT...LOC 0003Z 287DEG 18KT 3437 7892 3414 7915 3407 7936

RGZ
Local storm report, Jun 2, 7:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
828 PM EDT SAT JUN 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     FLORENCE                34.19N  79.72W
06/02/2018  M56 MPH          FLORENCE           SC   ASOS

&&

EVENT NUMBER ILM1800042

ROSS
Special weather statement, Jun 2, 7:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
830 PM EDT SAT JUN 2 2018

NCZ099-105-109-030045-
Inland Brunswick NC-Columbus NC-Inland Pender NC-
830 PM EDT SAT JUN 2 2018

...Gusts to 45 MPH Possible over far eastern Columbus County, and
very northern Brunswick County...

At 830 PM EDT, Doppler radar was tracking a strong thunderstorm
over Delco, or 12 miles northwest of Leland, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Leland, Northwest, Sandyfield, Batarora, Freeman, The Borough,
Phoenix, Delco, Montague, Riegelwood and Sandy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3422 7828 3438 7831 3440 7826 3441 7824
      3445 7804 3423 7802
TIME...MOT...LOC 0028Z 261DEG 29KT 3432 7821

8

The radar

The Wilmington radar (KLTX), 42 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
June 2, 7:30 PM EST to 7:32 PM EST
Where
Columbus County, Delco
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.320, -78.220

A large oak tree was blown down in Delco.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759057.